Alert archive / Nevada / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 4, NWS Reno, NV

May 19, 2009Mineral County, Nevada

NWS Reno, NV issued this severe thunderstorm warning at May 19, 2009, 12:10 PM PDT for Mineral County, Nevada. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 19, 2009, 12:10 PM PDT (19:10 UTC)
Expired
May 19, 2009, 12:45 PM PDT
In force
35 min
Issued by
NWS Reno, NV
Area
Storm-based polygon

County Mineral County, NV

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 7.2 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2009-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2009-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3266 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KREV 191910
SVRREV
NVC021-191945-
/O.NEW.KREV.SV.W.0004.090519T1910Z-090519T1945Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RENO NV
1210 PM PDT TUE MAY 19 2009

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL MINERAL COUNTY IN WESTERN NEVADA...

* UNTIL 1245 PM PDT

* AT 1208 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES WEST OF MINA...OR 30
  MILES NORTHWEST OF COALDALE...AND MOVING EAST AT 15 MPH.

* LOCATIONS AFFECTED INCLUDE...LUNING AND MINA.

THIS STORM HAS DEVELOPED VERY QUICKLY...AND WILL PRODUCE A BURST OF 
HIGH WINDS...BRIEF HEAVY RAIN...AND FREQUENT CLOUD TO GROUND 
LIGHTNING. AREAS OF BLOWING DUST MAY RAPIDLY REDUCE VISIBILITIES TO 
BELOW ONE MILE. SEEK SAFE SHELTER...AND STAY AWAY FROM WINDOWS AND 
GLASS DOORS.

LAT...LON 3856 11802 3828 11794 3826 11833 3850 11839
TIME...MOT...LOC 1909Z 261DEG 13KT 3837 11823

$$

JW
2 follow-up statements
000 
WWUS55 KREV 191929
SVSREV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
1229 PM PDT TUE MAY 19 2009

NVC021-191945-
/O.CON.KREV.SV.W.0004.000000T0000Z-090519T1945Z/
MINERAL NV-
1229 PM PDT TUE MAY 19 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 PM PDT
FOR CENTRAL MINERAL COUNTY...

AT 1228 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR MINA...OR 28 MILES
NORTHWEST OF COALDALE...MOVING EAST AT 15 MPH.

* LOCATIONS AFFECTED INCLUDE...LUNING...MINA...MINA AIRPORT AND
  JUNCTION US 95 AND NV 360 (TONOPAH JUNCTION).

THIS STORM WILL PRODUCE A BURST OF HIGH WINDS...HAIL...BRIEF HEAVY 
RAIN...AND FREQUENT CLOUD TO GROUND LIGHTNING. AREAS OF BLOWING DUST 
MAY RAPIDLY REDUCE VISIBILITIES TO BELOW ONE MILE. SEEK SAFE 
SHELTER...AND STAY AWAY FROM WINDOWS AND GLASS DOORS.

LAT...LON 3856 11802 3828 11794 3826 11833 3850 11839
TIME...MOT...LOC 1929Z 261DEG 13KT 3838 11814

$$

JW
000 
WWUS55 KREV 191943
SVSREV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
1243 PM PDT TUE MAY 19 2009

NVC021-191952-
/O.EXP.KREV.SV.W.0004.000000T0000Z-090519T1945Z/
MINERAL NV-
1243 PM PDT TUE MAY 19 2009

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MINERAL COUNTY WILL
EXPIRE AT 1245 PM PDT...

THE THUNDERSTORM HAS WEAKENED AND THE THREAT OF STRONG WINDS TO THE 
HIGHWAY 95 CORRIDOR NEAR LUNING AND MINA HAS ENDED.

LAT...LON 3856 11802 3828 11794 3826 11833 3850 11839
TIME...MOT...LOC 1942Z 261DEG 13KT 3839 11808

$$

JW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 6:37 AM PDT, 5 hours 33 minutes earlier.

Area forecast discussion, May 19, 6:37 AM PDT, 5 hours 33 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE RENO NV
637 AM PDT TUE MAY 19 2009

.UPDATE...
WINDS IN VICINITY OF PYRAMID LAKE HAVE INCREASED FASTER THAN
ORIGINALLY ANTICIPATED THIS MORNING AS MIXING OF HIGHER WINDS
ABOVE THE BOUNDARY HAS STARTED ALREADY. WILL UPDATE TO START LAKE
WIND ADVISORY EARLIER. HAVE ALSO UPDATED WINDS IN OTHER LOCATIONS
THIS MORNING NORTH OF I-80. MLF

&&

.PREVIOUS DISCUSSION... /ISSUED 300 AM PDT TUE MAY 19 2009/

SHORT TERM...
A DEEP UPPER TROUGH JUST OFF THE PACIFIC NW COAST IS SHOWING UP ON
THE LATEST SATELLITE IMAGERY THIS MORNING.  INFRARED AND WATER VAPOR
IMAGERY SHOWS MOISTURE STREAMING NORTH INTO THE SIERRA AND THE WRN
GREAT BASIN.  LATEST RADAR MOSAIC SHOWS SHOWERS OCCURRING OVER THE
HIGHER ELEVATIONS OF MONO AND MINERAL COUNTIES.  ADDED A MENTION OF
ISOLD SHRA TO THE FORECAST FOR THIS MORNING TO COVER THIS.

THE UPPER TROUGH SHOULD MOVE INLAND OVER THE PACIFIC NW TODAY.  AS
WITH PREVIOUS MODEL RUNS THE GFS AND ECMWF SHOW THE BASE OF THE
TROUGH BRUSHING THE NRN EDGE OF THE KREV CWFA.  WINDS SHOULD BEGIN
TO PICK UP LATER THIS MORNING.  MOS GUIDANCE FROM THE NAM AND GFS
SHOW SUSTAINED WIND SPEEDS OF AROUND 20 KTS AT KRNO AND KLOL FROM
21Z TO 00Z THIS AFTN.  WIND SPEEDS ARE PROGGED TO BE SLIGHTLY LESS
IN THE SIERRA.  WILL CONTINUE WITH THE LAKE WIND ADVISORY FOR LAKE
TAHOE AND PYRAMID LAKE FOR THIS AFTN AND EVENING.

THE MAIN UPPER TROUGH SHOULD MOVE EAST ON WEDNESDAY IN THE STRONG
ZONAL FLOW ACROSS THE NRN TIER.  A WEAK CUT OFF LOW IS PROGGED TO
FORM OVER SRN CALIFORNIA ON WEDNESDAY AND SHOULD MEANDER OVER THAT
AREA INTO THURSDAY.  AS A RESULT UNSETTLED WEATHER WILL CONTINUE
THROUGH THE SHORT TERM.  THE MAIN DYNAMICS WILL BE SOUTH OVER THE
SRN GREAT BASIN AND EXTENDING FROM SRN CALIFORNIA INTO ARIZONA.
WILL CONTINUE THE CURRENT FORECAST OF ISOLD AFTN AND EVENING TSTMS
OVER THE SRN ZONES TODAY THROUGH THURSDAY.  O'HARA

LONG TERM...FRIDAY THROUGH MONDAY...
MADE A FEW CHANGES TO EXTENDED GRIDS THIS FORECAST CYCLE TO ACCOUNT
FOR SLIGHTLY BETTER CONVECTIVE CHANCES EACH DAY. NEW ECMWF IS MUCH
DIFFERENT THAN RUN 24 HOURS AGO AS IT DEVELOPS A CLOSED LOW OVER THE
GREAT BASIN BY THE WEEKEND. EARLIER RUNS SHOWED MORE OF A RIDGE OVER
THE RGN. OPERATIONAL GFS AND CANADIAN MODELS SHOW JUST A BROAD AREA
OF LOW PRESSURE OVER THE RGN WITH FAIRLY LIGHT FLOW THROUGH THE
FORECAST PERIOD. GFS ENSEMBLES DIFFER AS WELL WITH SOME INDICATING
RIDGING WHILE OTHERS HAVE DEGREES OF TROFFINESS BY THE WEEKEND.
GIVEN A LACK OF OVERALL AGREEMENT AND FAIRLY WEAK FLOW THINK CHANCES
OF CONVECTION MAY INCREASE THROUGH THE FORECAST AS INSTABILITY
INCREASES EACH DAY. FOR NOW WILL HOLD OFF ON GOING MUCH ABOVE SLIGHT
CHANCE POPS BUT WILL SPREAD COVERAGE NORTH THROUGH THE SIERRA AND
INTO WRN NV BY SUNDAY AND MONDAY. TEMPS WILL REMAIN ABOVE AVERAGE
THROUGH THE EXTENDED AND WILL STAY ON THE HIGH END OF ENSEMBLE
GUIDANCE. MLF

AVIATION...
VFR CONDITIONS CONTINUE WITH ISOLATED CONVECTION ACROSS THE SRN 1/3
OF THE FORECAST AREA TODAY AND WEDNESDAY. ALL TAF SITES WILL BE
NORTH OF THE CONVECTION. GUSTY OUTFLOW A POSSIBILITY IN VICINITY OF
TSTMS WELL SOUTH OF HIGHWAY 50 TODAY AND WEDNESDAY. MLF

&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...LAKE WIND ADVISORY UNTIL 8 PM PDT THIS EVENING FOR NVZ004.

     LAKE WIND ADVISORY FROM NOON TODAY TO 8 PM PDT THIS EVENING FOR
     NVZ002.

CA...LAKE WIND ADVISORY FROM NOON TODAY TO 8 PM PDT THIS EVENING FOR
     CAZ072.

&&

HTTP://WEATHER.GOV/RENO

In the hours before

Special weather statement, May 19, 11:16 AM PDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
1116 AM PDT TUE MAY 19 2009

NVZ001-191900-
MINERAL AND SOUTHERN LYON COUNTIES-
1116 AM PDT TUE MAY 19 2009

...A STRONG THUNDERSTORM WITH GUSTY WINDS TO AFFECT HIGHWAY 95 SOUTH
OF SCHURZ THROUGH NOON PDT...

AT 1111 AM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE TRACKING
A STRONG THUNDERSTORM NEAR BALD MOUNTAIN...OR 15 MILES SOUTH OF
SCHURZ...AND MOVING NORTHEAST AT 10 MPH.

OCCASIONAL LIGHTNING...STRONG GUSTY WINDS TO 50 MPH...WITH AREAS OF
BLOWING DUST... ARE EXPECTED WITH THIS STORM.

* LOCATIONS AFFECTED INCLUDE...HIGHWAY 95 NEAR THE NORTHWEST SHORE
OF WALKER LAKE.

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/RENO ON THE INTERNET...OR LOCAL MEDIA FOR LATER UPDATES
AND POSSIBLE WARNINGS.

JW

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 5:00 PM PDTSevere Thunderstorm WarningREVChurchill, Pershing45 min
May 18, 6:07 PM PDTSevere Thunderstorm WarningREVPershing38 min

Nearby

Severe Thunderstorm Warnings in Nevada, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.